What Is Narcan (Naloxone)?
What Is Narcan?
How Is Narcan Used?
Narcan is small to carry and easy to use. It comes as a nasal spray or injection. You do not need medical training to use it.
What Does Narcan Do?
Narcan prevents death by reversing the effects of heroin, fentanyl, and prescription opioid medicine on the brain and breathing. It works within a few minutes.
Who Should Carry Narcan?
You should carry Narcan if you or someone close to you:
- is struggling with opioid drug addiction
- is taking prescription opioid medicine
- uses opioids and benzodiazepines together
Where Can I Get Narcan?
In the U.S., you can get Narcan nasal spray at a pharmacy without a prescription. You can also get Narcan from local or state programs, harm reduction locations, or community organizations, sometimes for free. It is completely legal to get, carry, and use Narcan.
How Do I Know if Someone Is Overdosing?
Someone who is overdosing might:
- have small, “pinpoint” pupils
- pass out
- have slowed or no breathing
- be limp
- have blue lips and nails
- make choking or gurgling sounds
What Should I Do if Someone Is Overdosing?
If you think someone might be overdosing:
- Call 911.
- Give Narcan (if available).
- Lay the person on their side to prevent choking if they vomit.
- Try to keep the person awake and breathing. Start rescue breathing and chest compressions (CPR) if needed.
- Stay with the person until emergency help arrives.
It’s not always clear if someone is overdosing. Even if you aren’t sure, treat it like an overdose. Giving Narcan to someone who is not overdosing won’t hurt them.
What Else Should I Know?
Most states have laws that protect someone who is overdosing and a person who calls for help.
Where Can I Find Help?
If you or someone you know is fighting drug addiction, recovery is possible. Talk to your health care provider or check your state or local health department websites.
You also can get more information and support by calling 1-800-662-HELP (4357), or online at: